MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. MESH ¿ COMPOSIX L/P; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. MESH ¿ COMPOSIX L/P; SURGICAL MESH
Catalog Number 0134450
Medical Device Problem Codes Defective Device (2588); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abscess (1690); Adhesion(s) (1695); Fistula (1862); Unspecified Infection (1930); Hernia (2240); Bowel Perforation (2668)
Date of Event 12/11/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided, no conclusions can be made.Per the medical records review, several years post implant of composix l/p mesh, patient was diagnosed with perforation, hernia recurrence, infection, fistula, abscess, adhesions and abdominal pain thereby underwent repair with removal of the mesh.The instructions-for-use supplied with the device lists hernia recurrence, fistula and adhesions as possible complications.The warning section of ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the device." this emdr represents composix l/p mesh (device #1).An additional supplemental emdr is submitted to represent mesh - ventralex (device #2).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text: not returned.
 
Event or Problem Description
Per information provided by patient's attorney: (b)(6) 2007 - patient was diagnosed with incarcerated recurrent incisional hernia thereby underwent laparoscopic repair with the implant of composix l/p mesh (device #1).Per operative notes, ¿after removal of adherent loops of bowel and reduction of incarcerated small bowel, the hernia defect was measured.A circular composix l/p mesh (device #1) was placed in the peritoneal cavity, secured to the anterior abdominal wall using sutures and hernia tacker.¿ (b)(6) 2008 - patient was diagnosed with supraumbilical midline incarcerated incisional hernia thereby underwent open repair with the implant of ventralex mesh (device #2).Per operative notes, ¿some incarcerated omentum was reduced into the peritoneal cavity.Hernia sac was excised.A circular hard ventralex hernia patch (device #2) was placed below fascia and sutured.¿ (b)(6) 2015 - patient was diagnosed with abdominal pain, chronic cholecystitis, cholelithiasis, chronic recurrent gastro jejunostomy contained perforation and recurrent gastric fistulas thereby underwent laparoscopic-open repair with partial removal of ventralex mesh (device #2).Per operative notes, ¿i took down adhesions and the mesh (device #2) was visible along the midline.There were several small fistulous tracts, chronic abscess cavity which were removed.On entering the upper abdominal fascia there was extensive hard sharp edges of the mesh.Debrided lot of the mesh (device #2) just to make it smoother.¿ (b)(6) 2015 - patient underwent upper gastrointestinal endoscopy repair for esophagojejunal anastomosis leak and had stent placement to repair the small hole.(b)(6) 2015 - patient was diagnosed with chronic esophahgojejunostomy leak with intra-abdominal abscess thereby underwent repair with removal of composix l/p mesh (device #1).Per operative notes, ¿in the upper abdomen there was area of fistulae which deepened through chronically inflamed tissue.Encountered a larger piece of previous mesh (device #1) that was intimately adherent.The areas of infection were freed up.There were minimal adhesions except for dense small bowel adhesion to the old plastic type mesh (device #1) which was taken down.Drained all pus and had lot of scarring.¿ (b)(6) 2018 to (b)(6) 2018 - during multiple hospital visits patient was diagnosed with abdominal pain, probable esophago-jejunostomy leak and complex abscess.(b)(6) 2018 - patient was diagnosed with adhesions, intraabdominal and retroperitoneal abscess secondary to esophago-jejunostomy perforations with probable fistulation to left colon thereby underwent open left colectomy with primary anastomosis, small bowel resection, drainage of abdominal/retroperitoneal abscess.Per operative notes, ¿in the lower wound midline the previously placed thick sharp plastic like material (device #2) was again noted.¿ (b)(6) 2018 to (b)(6) 2018 - during hospital visits, patient with the history of vancomycin resistant enterococcus and methicillin resistant staphylococcus aureus infection was diagnosed with small bowel obstruction, esophagojejunal fistula, intra-abdominal abscess, sepsis, pneumonia, had placement of drains thereby underwent ct guided drainage of abdominal abscess.(b)(6) 2018 to (b)(6) 2018 - during visits patient was diagnosed with abdominal pain, esophagojejunal fistula and intra-abdominal abscess.(b)(6) 2018 - patient underwent revision surgery.Per operative notes, ¿there was a subsequent area of small bowel that was densely adherent to where the previous drain had been placed and portion of small bowel was resected.¿ attorney alleges that patient had abscess, adhesions, fistulae, infection and emotional injuries.It is also alleged that the infection created a build up of pressure on left leg which resulted in pneumonia twice.

Brand Name
MESH ¿ COMPOSIX L/P
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key18441501
Report Number1213643-2023-095409
Device Sequence Number8114525
Product Code FTL
UDI-Device Identifier00801741031267
UDI-Public(01)00801741031267
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K061754
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2015
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 01/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2009
Device Catalogue Number0134450
Device Lot NumberHURK0958
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/11/2023
Initial Report FDA Received Date01/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age65 YR
Patient SexFemale
Patient Weight76 KG